OSH Answers Fact Sheets

Easy-to-read, question-and-answer fact sheets covering a wide range of workplace health and safety topics, from hazards to diseases to ergonomics to workplace promotion. MORE ABOUT >

Download the free OSH Answers app
Download on the App Store Get it on Google Play

Search all fact sheets:

Type a word, a phrase, or ask a question

Opioids (including Fentanyl) – Precautions for first responders

What are opioids?

Opioids are drugs that were developed to control pain. Opioids include:

  • codeine
  • fentanyl
  • morphine
  • oxycodone
  • hydromorphone
  • medical heroin

Are opioids a concern?

Health Canada states that opioids have the potential for problematic use because they can produce euphoria (feeling high). Problematic opioid use can occur when someone takes a drug that is not prescribed to them, takes too much or takes the drug at the wrong times, or takes an illegally produced or obtained product.


Why is fentanyl specifically a concern?

Fentanyl is a prescribed drug that can be used according to a doctor’s instructions. Compared to other substances, it is cited as being 100 times more powerful than morphine, and 50 times more toxic than heroin.

The Royal Canadian Mounted Police (RCMP) state that fentanyl is being imported and sold illegally in Canada. It can be mixed with other drugs such as heroin and cocaine, and can be used in tablets made to look like prescription drugs.

Overdoses have occurred where individuals were not aware they were consuming fentanyl. It is odourless and tasteless, and therefore hard to detect. Unintentional exposure by touching or inhaling pure fentanyl can cause serious illness including death.

Fentanyl can be in powder, pill, liquid, or blotter (paper) form. RCMP states that 2 milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult.

The National Institute for Occupational Safety and Health (NIOSH) reports that fentanyl acts quickly to depress central nervous system and respiratory function. Other drugs in this class include fentanyl analogs, such as acetylfentanyl, butyrfentanyl, carfentanil, alfentanil, sufentanil and remifentanil.


What does this document cover?

This document covers situations of first response, such as performing first aid measures or routine law enforcement duties.  These situations are generally considered to be ones where exposure is minimal (where an opioid may be present but no products are visible) or moderate (where small amounts of an opioid are visible).

Further guidance for law enforcement (such as investigations and evidence collection), special operations, and decontamination is available from organizations such as:

  • Fentanyl Safety for First Responders” – a web site from the Justice Institute of British Columbia and other law enforcement organizations.
  • National Institute for Occupational Safety and Health (NIOSH)’s - Fentanyl topic page.

What precautions can be taken if hazardous drugs are suspected?

General safe work practices include:

  • Assess for hazards and risks before performing activities.
  • If you are not sure, do not touch or handle any product.
  • Notify a supervisor where possible.
  • Move away from the area.
  • Do not allow the product to become air-borne or aerosolize.
  • Do not eat, drink, smoke, or use the bathroom while working in an area with known or suspected fentanyl.
  • Do not touch your eyes, mouth, or nose after touching any surface that may be contaminated with fentanyl.
  • Know how to recognise opioid intoxication in yourself and others.

Low level risk handling

Low level risk involves situations where the drugs are in tablet form and less than 1 gram.

  • Be cautious when handling any suspected drug.
  • Wear properly fitting personal protective equipment. Be trained on how to wear, use and remove the PPE. FentanylSafety.com recommends:
    • Wrist and arm protection*, including nitrile gloves (wear thick or two sets of gloves if possible) and long sleeves or a water resistant jacket or disposable coveralls
    • a fit tested N95** mask or air purifying respirator
    • safety goggles or safety glasses
  • Do not taste, feel or smell suspected drugs.

Moderate level risk handling

Moderate level risk involves situations where drugs are found in quantities bigger than when pre-packaged for street level distribution.

  • Wear properly fitting personal protective equipment. Be trained on how to wear, use and remove the PPE. “FentanylSafety.com” recommends:
    • nitrile gloves (double up is possible)*
    • disposable coveralls*
    • a fit tested air purifying respirator**
    • safety goggles or safety glasses
  • Always work with a second person when handling suspected drugs.

*NOTE: Wrist or arm protection may include on-duty uniform with sleeves, sleeve covers, gowns or coveralls.

**NOTE: NIOSH recommends an N, R or P100 mask in moderate “Pre-hospital patient care” and “Law enforcement routine duties” situations.

These recommendations can be exceeded if the hazard identification and risk assessment process indicates areas of concern.

No matter which type of PPE is used, it is essential to have a PPE program in place. For more information about PPE programs, please see Designing an Effective PPE Program.


What should be done if contact is made to your skin?

If contact is made with a suspected drug and your skin:

  • Wash with soap and water.
    • Do not use hand sanitizer or bleach to clean contaminated skin.  Hand sanitizers may contain alcohol, which may increase the absorption of fentanyl through the skin.
  • Remove contaminated clothing or rinse it off.
  • Notify a co-worker. Monitor closely for any signs of opioid exposure.

What are the signs and symptoms of an opioid overdose?

Health Canada lists the signs and symptoms of an overdose as those that include:

  • difficulty walking, talking, or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

How should we respond to an opioid overdose?

Health Canada recommends the following:

If you think someone is overdosing, call 9-1-1 right away, or your local emergency help line.

Give the person naloxone if it’s available. Naloxone is a medication that can temporarily reverse an overdose if it is administered right away. You can give naloxone while you wait for professional help to arrive.

An overdose is always an emergency. Even if someone has taken naloxone, it can wear off before the person has completely recovered from their overdose. They may need more than one dose. Always call for help.

Follow the directions in your naloxone kit and from the 9-1-1 or emergency help line operator.

Document last updated on October 26, 2018

Add a badge to your website or intranet so your workers can quickly find answers to their health and safety questions.

Disclaimer

Although every effort is made to ensure the accuracy, currency and completeness of the information, CCOHS does not guarantee, warrant, represent or undertake that the information provided is correct, accurate or current. CCOHS is not liable for any loss, claim, or demand arising directly or indirectly from any use or reliance upon the information.